Alert archive / Minnesota / Wind Advisories in 2024

Wind Advisory 16, NWS Sioux Falls, SD

October 16, 20245 counties in Minnesota

NWS Sioux Falls, SD issued this wind advisory at Oct 16, 2024, 12:40 PM CDT for 5 counties in Minnesota. It took effect at Oct 16, 2024, 10:00 PM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 12:40 PM CDT (17:40 UTC)
In effect from
Oct 16, 2024, 10:00 PM CDT
Expired
Oct 17, 2024, 6:00 PM CDT
In force
20 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WWUS73 KFSD 161740
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1240 PM CDT Wed Oct 16 2024

MNZ071-072-080-081-090-170500-
/O.NEW.KFSD.WI.Y.0016.241017T0300Z-241017T2000Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-
Including the cities of Lake Benton, Mountain Lake, Hendricks,
Ivanhoe, Windom, Slayton, Fulda, Tyler, Lakefield, Marshall, and
Jackson
1240 PM CDT Wed Oct 16 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM CDT 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cottonwood, Jackson, Lincoln, Lyon, and Murray Counties.

* WHEN...From 10 PM this evening to 3 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dux
4 follow-up statements
667 
WWUS73 KFSD 170226
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
926 PM CDT Wed Oct 16 2024

MNZ071-072-080-081-090-171030-
/O.CON.KFSD.WI.Y.0016.241017T0300Z-241017T2000Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-
Including the cities of Tyler, Mountain Lake, Lake Benton,
Ivanhoe, Windom, Jackson, Hendricks, Fulda, Slayton, Lakefield,
and Marshall
926 PM CDT Wed Oct 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Cottonwood, Jackson, Lincoln, Lyon, and Murray Counties.

* WHEN...Until 3 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JM
512 
WWUS73 KFSD 170808
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
308 AM CDT Thu Oct 17 2024

MNZ071-072-080-081-090-171615-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-241017T2000Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-
Including the cities of Windom, Jackson, Mountain Lake, Lake
Benton, Hendricks, Ivanhoe, Slayton, Lakefield, Tyler, Fulda, and
Marshall
308 AM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Cottonwood, Jackson, Lincoln, Lyon, and Murray Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SST
521 
WWUS73 KFSD 171434
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
934 AM CDT Thu Oct 17 2024

MNZ071-072-080-081-090-172000-
/O.CON.KFSD.WI.Y.0016.000000T0000Z-241017T2000Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-
Including the cities of Mountain Lake, Fulda, Windom, Lakefield,
Marshall, Jackson, Hendricks, Ivanhoe, Slayton, Lake Benton, and
Tyler
934 AM CDT Thu Oct 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Cottonwood, Jackson, Lincoln, Lyon, and Murray Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dux
742 
WWUS73 KFSD 171945
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
Issued by National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Thu Oct 17 2024

MNZ090-172045-
/O.EXP.KFSD.WI.Y.0016.000000T0000Z-241017T2000Z/
Jackson-
Including the cities of Lakefield and Jackson
245 PM CDT Thu Oct 17 2024

...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

$$

MNZ071-072-080-081-172300-
/O.EXT.KFSD.WI.Y.0016.000000T0000Z-241017T2300Z/
Lincoln-Lyon-Murray-Cottonwood-
Including the cities of Mountain Lake, Lake Benton, Marshall,
Windom, Tyler, Slayton, Hendricks, Ivanhoe, and Fulda
245 PM CDT Thu Oct 17 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...South winds around 30 mph with gusts around 40 mph.

* WHERE...Cottonwood, Lincoln, Lyon, and Murray Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 16, 11:53 AM CDT, 47 minutes earlier. Its key messages:

  • Critical fire danger will prevail across the region today. A Red Flag Warning will be in effect from 1 PM to 7 PM across our entire area.
  • Near critical to critical fire danger continues Thursday. The Fire Weather Watch has been expanded to include our entire area and will be in effect from 11 AM to 7 PM.
  • Largely dry conditions continue through Friday morning, with the next rain risks focused late Friday into Saturday. Nonetheless, QPF continues to trend downward.
  • Temperatures remain 5-10+ degrees above normal into early next week.
Area forecast discussion, Oct 16, 11:53 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1153 AM CDT Wed Oct 16 2024

.KEY MESSAGES...

- Critical fire danger will prevail across the region today. A
  Red Flag Warning will be in effect from 1 PM to 7 PM across
  our entire area.

- Near critical to critical fire danger continues Thursday. The
  Fire Weather Watch has been expanded to include our entire
  area and will be in effect from 11 AM to 7 PM.

- Largely dry conditions continue through Friday morning, with
  the next rain risks focused late Friday into Saturday.
  Nonetheless, QPF continues to trend downward.

- Temperatures remain 5-10+ degrees above normal into early
  next week.

&&

.DISCUSSION...
Issued at 256 AM CDT Wed Oct 16 2024

Quiet conditions continue to prevail across the region, with latest
observations showing relatively light winds and temperatures in the
20s to 30s. As alluded to in days past, expect upper level ridging
to build across the Northern Plains through mid-week, allowing
largely dry conditions to continue. With the aid of breezy southerly
winds and efficient WAA, have afternoon highs rising from the 60s
today back into the 70s by Thursday and Friday. In terms of winds,
have gusts ranging between 25 to 40 MPH through the afternoon, with
the strongest along and west of I-29. This in combination with
falling dewpoints will result in critical fire danger across our
area - more on this in the Fire Weather Section below.

Will see similar conditions prevail Thursday, as the aforementioned
ridge amplifies across our area. Widespread gusts between 30 to 40
MPH will become common, with dewpoints once again falling during
this afternoon, resulting in another day of near critical to
critical fire danger. Otherwise, look for cloud cover to gradually
increase overnight ahead of an advancing shortwave, keeping lows
mild as temperatures only drop into the 50s.

While a few isolated showers may be possible near daybreak as the
shortwave grazes the James River Valley, do think it's worth noting
that overall moisture with this feature remains meager. After this,
the next best chance (25-50%) of seeing precipitation looks to occur
Friday night into Saturday in response to an advancing cold front.
That being said, latest guidance continues to shift the better
moisture axis along the lower pressure across the southwestern
CONUS. Ensembles continue to support this trend, with most now
showing less than a 40% chance of seeing accumulations greater than
or equal to a tenth of an inch.

Model certainty begins to wane heading into the new week in regard
to the aforementioned low and it's trajectory. For now, expect dry
conditions to return Sunday as the upper low slowly meanders
eastward across the Rockies. Rain chances then look to increase
Monday as this feature encroaches upon the region. Will continue to
monitor trends and make adjustments to PoPs as confidence in
timing/track increase. Otherwise, look for temperatures to briefly
cool Saturday in the wake of FROPA, then rebound back into the upper
60s to 70s for the remainder of the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1150 AM CDT Wed Oct 16 2024

VFR conditions and gusty southwest winds will continue through
the afternoon hours. Will include some high level smoke as a
partial high-level sky obstruction into Thursday morning. Winds
will likely stay very gusty through most areas, outside of
sheltered valley areas. With the increasing low-lvl jet, there
may be period of LLWS in these sheltered areas like Sioux City.
Elsewhere, this may be less of a LLWS environment but more
turbulence.

VFR conditions will continue through Thursday with southwet gusts
quickly developing and increasing in speed through the morning.

&&

.FIRE WEATHER...
Issued at 256 AM CDT Wed Oct 16 2024

As noted above, will see upper level ridging build across the region
today and Thursday, causing temperatures to warm from the 60s back
into the mid to upper 70s. A strengthening LLJ will also result in
breezy southerly winds during this time. As such, have gusts ranging
between 25 to 40 MPH, with the strongest along and west of I-29.
Given the lack of appreciable moisture and antecedent dry soils in
place, expect relative humidity values to plummet into the upper
teens to 20s this afternoon. Thus, have expanded the Red Flag
Warning to include our entire area, which will be in effect from 1
PM to 7 PM. We strongly to encourage you to refrain from any
activity that may cause a spark as wildfires can spread quickly in
these conditions.

Expect a rinse and repeat Thursday, as upper level ridging and
breezy southerly winds hold tight across the area. Widespread gusts
between 30 to 40 MPH will be common during this time, with relative
humidity values falling into the low to mid 20s. This will result in
critical to near critical fire danger across our area. Thus, after
collaboration with neighbors have decided to expanded the Fire
Weather Watch to cover our entire area, which will be in effect from
11 AM to 7 PM.

Elevated fire concerns continue Friday, though winds look to
decrease through the afternoon, keeping relative humidity values
above 30%.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ038>040-
     050-052>071.
     Fire Weather Watch from Thursday morning through Thursday
     evening for SDZ038>040-050-052>071.
MN...Red Flag Warning until 7 PM CDT this evening for MNZ071-072-
     080-081-089-090-097-098.
     Fire Weather Watch from Thursday morning through Thursday
     evening for MNZ071-072-080-081-089-090-097-098.
IA...Red Flag Warning until 7 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.
     Fire Weather Watch from Thursday morning through Thursday
     evening for IAZ001>003-012>014-020>022-031-032.
NE...Red Flag Warning until 7 PM CDT this evening for NEZ013-014.
     Fire Weather Watch from Thursday morning through Thursday
     evening for NEZ013-014.

&&

DISCUSSION...SST
AVIATION...Dux
FIRE WEATHER...SST
Hazardous weather outlook, Oct 16, 3:03 AM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
303 AM CDT Wed Oct 16 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
303 AM CDT Wed Oct 16 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Breezy southerly winds combined with increasing temperatures and
falling dewpoints will result in critical fire danger across the
region this afternoon. We strongly encourage you to refrain from any
activity that may cause a spark as wildfires can spread quickly in
these conditions!

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and breezy conditions continue through Friday, resulting in near
critical to critical fire danger across parts of the area. With this
in mind, make sure to limit any activity that could create a spark!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:06 PM CDTRed Flag WarningFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more29 hr

Nearby

Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.